Heavy Snow, Trego
- When
- January 25, 7:00 AM CST to 7:00 PM CST
- Where
- Trego forecast zone
- Reported by
- Social Media
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Snowfall of 6.5 inches was observed.
An upper level disturbance behind a cold front pushed across the CWA, producing snow across much of the area. Northern and northwestern counties saw the most between 3-6 inches, with much less further south and east as it skirted mainly northern Kansas and into Nebraska.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance behind a cold front pushed across the CWA, producing snow across much of the area. Northern and northwestern counties saw the most between 3-6 inches, with much less further south and east as it skirted mainly northern Kansas and into Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 25, 5:12 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 512 AM CST Mon Jan 25 2021 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 227 AM CST Mon Jan 25 2021 Models were in good agreement with moving an upper level trough, located over New Mexico at 00z Monday, across southwest Kansas later this Monday morning. Ahead of this upper level trough there still is forecast decent moisture along with 850mb warm air advection along and improving 850mb to 700mb frontogenesis from just northeast of Dodge City to the Hays and Great Bend areas. Also noticing a ridge axis of 305 and 310 Theta-e extending westward into this area of frontogenesis from 12z to 18z Monday as the upper level trough lifts northeast across southwest Kansas. This does continue to favor a chance for an area of steady and heavier precipitation ahead of the upper level trough as it lifts northeast across western Kansas. Latest snowfall totals from 12z Monday through 00z Tuesday still yields an additional 2 to 4 inches of snowfall today in the current winter weather advisory areas with snowfall totals of 6 inches or a little higher still being possible near the band of enhanced lift northeast of Dodge City. Latest Winter Storm warning covers the higher snow potential. East and south of Dodge City there will be a better chance for a mix of snow, freezing rain and sleet early Monday Morning which will result in lower snowfall totals but this will be the most favorable area for seeing ice accumulations before the precipitation changes over to snow. All this continues to support continuing the current winter weather advisories and warnings for southwest Kansas today. Temperatures today will not rise much given this widespread precipitation and a cold air mass currently in place. Temperatures will rise only a couple of degrees expected north of Dodge City while south of Dodge City temperatures could climb 5 to near 10F given that the precipitation here will be ending during the afternoon and there may even be a few breaks of sun. Tonight will be mainly dry with the exception of some scattered light snow being possible along the I-70 corridor. Lows will be mainly in the teens under cloudy skies. .LONG TERM...(Tuesday through Sunday) Issued at 227 AM CST Mon Jan 25 2021 On Tuesday the next upper level trough will take aim on western Kansas and as this next upper level trough crosses western Kansas late Tuesday there will be another chance for some accumulating snow. At this time it appears that an additional one to two inches will be possible with this next upper level system and a few isolated areas north of Garden City could even end up with a little bit more. Following this second upper level trough an upper level ridge will begin to build into the Rockies with a western downslope flow developing across eastern Colorado and western Kansas late week into early next weekend. Dry conditions and a warming trend can be expected late week into the weekend across southwest Kansas. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 505 AM CST Mon Jan 25 2021 Steady snow was occurring across southwest Kansas at 11z Monday ahead of an upper level trough that was just beginning to move into extreme southwest Kansas. This area of enhance precipitation will continue through 15z and then begin to taper off from southwest to northeast. At Dodge City, Liberal, and Garden City the most favorable time for accumulating snow will be through 15z. In the Hays the most favorable time will be from 14z through 19z Monday. Visibilities of 1/2 mile or less will be possible with the steadier and heavier snowfall. LIFR Ceilings will improve into the IFR category once the precipitation tapers off late this morning or early this afternoon. The winds will be northerly at around 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 14 26 8 / 80 10 50 40 GCK 29 14 23 5 / 80 10 60 40 EHA 36 18 33 12 / 30 10 50 30 LBL 33 14 33 10 / 30 0 30 30 HYS 27 13 21 5 / 100 30 40 60 P28 39 21 34 16 / 80 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM CST this evening for KSZ030-031- 044>046-064-065. Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening for KSZ043-061>063-066-074>081-084>088. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 236 AM CST Mon Jan 25 2021 KSZ030-031-043>046-061>066-074>081-084>090-261000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 236 AM CST Mon Jan 25 2021 /136 AM MST Mon Jan 25 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Widespread accumulating snow likely across southwest and north central Kansas today. A wintry mix of freezing rain, sleet and snow can also be expected for several hours early Monday morning east of Dodge City. Winter Storm Warnings and Winter Weather Advisories are currently in effect for Today. Please refer to the latest winter weather message (TOPWSWDDC) for more details. Day 1 Hazards ------------- * Excessive cold: Limited risk * Freezing rain: Elevated risk * Snow: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- One to two inches of snow will be possible across much of western Kansas on Tuesday. Days 2-7 Hazards ---------------- * Tuesday - Excessive cold: Limited risk - Snow: Elevated risk * Wednesday - Excessive cold: Limited risk * Thursday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The national radar mosaic for the moment the first event began.
2 heavy snow, 2 winter weather. Local standard time, as filed.
Snowfall of 6.5 inches was observed.
Snowfall of 6 inches was observed in Victoria.
Snowfall of 3 inches was observed in Scott City.
Snowfall of 4.7 inches was observed at a location 7 SE of Dighton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941016, 941017, 941018, 941019.